Alert archive / Oklahoma / Flash Flood Warnings in 1993
Flash Flood Warning 13, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at May 8, 1993, 12:55 PM CDT for Caddo County, Kiowa County, Washita County, Oklahoma. It was in force for 4 hr.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 8, 1993, 12:55 PM CDT (17:55 UTC)
- Expired
- May 8, 1993, 5:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Caddo County, OK, Kiowa County, OK, Washita County, OK
The radar
The Altus AFB radar (KFDR), 83 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 5.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1606 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 601 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 081755
FFWOKC
OKC015-075-149-082200-
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1255 PM CDT SAT MAY 08 1993
THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 500 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES
IN SOUTHWESTERN OKLAHOMA
CADDO...KIOWA AND WASHITA
AT 1245 PM CDT RADAR INDICATED AN AREA OF THUNDERSTORMS WITH HEAVY
RAINFALL OVER CADDO...KIOWA AND WASHITA COUNTIES. RADAR BASED RAINFALL
ESTIMATES INDICATE THAT ONE TO TWO INCHES OF RAIN HAS FALLEN IN PARTS OF
THE AREA SINCE 1100 AM. THIS RAINFALL IS IN ADDITION TO HEAVY RAINFALL
AMOUNTS THAT HAVE FALLEN OVER THE AREA SINCE EARLY MORNING. ADDITIONAL
RAINFALL...HEAVY AT TIMES IS EXPECTED TO CONTINUE THIS AFTERNOON. MUCH
OF THIS RAINFALL WILL RUN OFF QUICKLY SINCE THE GROUND IS SATURATED.
RAPID RISES CAN BE EXPECTED ALONG CREEKS IN THE AFFECTED AREA.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD
TAKE IMMEDIATE PRECAUTIONS. DO NOT ATTEMPT TO CROSS SWIFTLY
FLOWING WATERS BY FOOT OR BY AUTO. DO NOT ATTEMPT TO DRIVE
OVER A ROAD COVERED BY WATER. THE ROAD COULD BE WASHED OUT
UNDER THE WATER SURFACE. PERSONS WITH LIVESTOCK OR PROPERTY IN
LOW LYING AREAS SHOULD TAKE IMMEDIATE ACTION TO PROTECT THEM
FROM HIGH WATER.
STAY TUNED TO NOAA W(EATHER RADIO FOR LATER UPDATES AND WARNINGS.
LAT...LON 3493 9813 3477 9968 3507 9984 3555 9837
3525 9819What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 8, 10:32 AM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, May 8, 10:32 AM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 1030 AM CDT SAT MAY 8 1993 WL XTND FFA FOR THIS AFTN AND TNGT INTO RMNDR OF SWRN OK AND NRN TX THIS UPDATE. MAIN FOCUS FOR SVR WX AND HVY RNS WL BE BNDRYS ESTABLISHED BY CNVCTN OVRNGT. STRNG FLOW OF LOW LVL MSTR WL CONT INTO TNGT. WL LWR TEMPS A FEW PLACES...ESP NRN OK WHERE RAIN COOLED AIR IS WDSPRD. .OK...FFA CNTRL AND W THIS AFTN AND TNGT ZNS 5>7, 9>11, 13>16, 18 .TX...FFA THIS AFTN AND TNGT ZNS 76 77
In the hours before
Special weather statement, May 8, 6:56 AM CDT, 5 hours 59 minutes before
OKZ004>021-TXZ076-TXZ077-081800- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 655 AM CDT SAT MAY 8 1993 SEVERE THUNDERSTORM WATCH NUMBER 226 IS IN EFFECT UNTIL NOON FOR MUCH OF WESTERN AND CENTRAL OKLAHOMA AND THE WESTERN PART OF NORTH TEXAS. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS WESTERN AND CENTRAL OKLAHOMA AND THE WESTERN PART OF NORTH TEXAS. THE GREATEST THREAT OF SEVERE THUNDERSTORMS IS WEST OF A LINE FROM PONCA CITY TO ARDMORE...INCLUDING THE CITIES OF ENID...OKLAHOMA CITY...WICHITA FALLS...LAWTON...WOODWARD...AND ALTUS. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT OVER SOUTHEASTERN OKLAHOMA EAST OF THE MODERATE RISK AREA. VERY MOIST AND UNSTABLE AIR WILL CONTINUE OVER MOST OF OKLAHOMA AND NORTH TEXAS TODAY. THUNDERSTORMS WHICH DEVELOPED OVERNIGHT IN THE TEXAS PANHANDLE IN ADVANCE OF AN UPPER LEVEL TROUGH WILL CONTINUE MOVING EASTWARD ACROSS CENTRAL OKLAHOMA AND THE WESTERN PART OF NORTH TEXAS. LOCALLY HEAVY RAINFALL...GUSTY WINDS...AND HAIL UP TO 1 INCH IN DIAMETER MAY ACCOMPANY THE THUNDERSTORMS DURING THE EARLY MORNING HOURS. THE THUNDERSTORMS GRADUALLY WILL WEAKEN DURING THE MORNING. A PACIFIC COLD FRONT EXTENDED FROM CENTRAL NEBRASKA ACROSS THE EASTERN OKLAHOMA PANHANDLE TO EASTERN NEW MEXICO ...AND A DRYLINE EXTENDED SOUTHWARD FROM SOUTHWESTERN KANSAS ACROSS THE EASTERN TEXAS PANHANDLE TO THE SOUTHEASTERN CORNER OF NEW MEXICO EARLY THIS MORNING. A VIGOROUS UPPER LEVEL TROUGH WILL DIG SOUTHEASTWARD FROM SOUTHERN IDAHO TO A LINE FROM CENTRAL COLORADO TO SOUTHWESTERN NEW MEXICO BY EARLY THIS EVENING. THE DRYLINE OVER THE TEXAS PANHANDLE WILL ADVANCE INTO WESTERN OKLAHOMA AND THE WESTERN PART OF NORTH TEXAS LATE THIS MORNING...AND THUNDERSTORMS ARE LIKELY TO REDEVELOP ALONG THE DRYLINE DURING THE AFTERNOON. WIDESPREAD THUNDERSTORM ACTIVITY OVERNIGHT HAS MIXED THE ATMOSPHERE AND HAS REDUCED INSTABILITY SOMEWHAT...AND THE POTENTIAL FOR A MAJOR SEVERE WEATHER OUTBREAK HAS LESSENED. HOWEVER...SOME OF THE THUNDERSTORMS LIKELY WILL BECOME SEVERE THIS AFTERNOON AND TONIGHT WITH LARGE HAIL AND A FEW TORNADOES POSSIBLE. OUTFLOW FROM THE THUNDERSTORMS MOVING THROUGH WESTERN OKLAHOMA AND NORTH TEXAS EARLY THIS MORNING WILL ACT AS A FOCUSING MECHANISM FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON ACROSS CENTRAL AND SOUTHERN OKLAHOMA. VERY UNSTABLE AIR AND STRONG WINDS IN THE MID LEVELS OF THE ATMOSPHERE SUGGEST THAT THESE THUNDERSTORMS ALSO MAY BECOME SEVERE. THE UPPER LEVEL WIND FIELD IS FAVORABLE FOR TORNADO DEVELOPMENT WITH THESE THUNDERSTORMS. THE SEVERE WEATHER THREAT GRADUALLY WILL SHIFT EASTWARD TONIGHT. HEAVY RAINFALL AND FLOODING IS POSSIBLE...ESPECIALLY ACROSS CENTRAL AND NORTHERN OKLAHOMA AS STRONG WINDS CONTINUE TO CARRY VERY MOIST AIR NORTHWARD INTO THE THUNDERSTORM COMPLEX DURING THE NIGHTTIME HOURS. STORM SPOTTERS SHOULD BE PREPARED FOR REACTIVATION LATER TODAY.$
Special weather statement, May 8, 9:34 AM CDT, 3 hours 21 minutes before
OKZ005>009-081800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 935 AM CDT SAT MAY 8 1993 A LINE OF THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUES ACROSS SOUTHWESTERN AND CENTRAL OKLAHOMA. THE THREAT OF SEVERE WEATHER HAS ENDED FOR THIS MORNING OVER NORTHWESTERN OKLAHOMA. SEVERE THUNDERSTORM WATCH NUMBER 226 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES: WOODS...ALFALFA...MAJOR...WOODWARD...ROGER MILLS...CUSTER...DEWEY \...BLAINE...GRANT...GARFIELD...KAY...AND NOBLE. STAY TUNED TO NOAA WEATHER RADIO FOR LATER UPDATES AND WARNINGS.
Local storm report, May 8, 10:00 AM CDT, 2 hours 55 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
950 AM CDT SAT MAY 8 1993
TIME COUNTY EVENT
0755 AM NOBLE POWER LINES BLOWN DOWN,ROOF DAMAGE,
MOBILE HOMES DAMAGED,MONUMENTS AT
LOCAL CEMETARY BLOWN OVER, TREES
UPROOTED
0830 AM KAY LARGE TREES UPROOTED AND BLOWN
DOWN, POWER POLES DOWN, ROADS
BLOCKED, WINDOWS BLOWN OUT, ROOF
DAMAGE, WALL WESTSIDE OF PONCA CITY
BLOWN DOWNSpecial weather statement, May 8, 12:41 PM CDT, 14 minutes before
OKZ004>021-TXZ076-TXZ077-081930- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 1240 PM CDT SAT MAY 8 1993 SEVERE THUNDERSTORM WATCH NUMBER 228 IS IN EFFECT UNTIL 4 PM FOR MUCH OF SOUTHWESTERN AND CENTRAL OKLAHOMA AND THE WESTERN PART OF NORTH TEXAS. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS SOUTHERN AND CENTRAL OKLAHOMA AND THE WESTERN PART OF NORTH TEXAS...GENERALLY SOUTHEAST OF A REYDON TO STILLWATER LINE. SOME CITIES INCLUDED IN THE MODERATE RISK AREA ARE OKLAHOMA CITY... LAWTON...ALTUS...ELK CITY...CLINTON....WEATHERFORD...ARDMORE... DURANT...ADA...SEMINOLE AND HUGO IN OKLAHOMA AND WICHITA FALLS... VERNON...CROWELL AND SEYMOUR IN THE WESTERN PART OF NORTH TEXAS. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT IN NORTHERN OKLAHOMA...TO THE NORTH OF THE MODERATE RISK AREA. VERY MOIST AND UNSTABLE AIR PREVAILED ACROSS SOUTHERN AND PORTIONS OF CENTRAL OKLAHOMA AND NORTH TEXAS EARLY THIS AFTERNOON....TO THE SOUTH OF AN NEARLY STATIONARY OUTFLOW BOUNDARY WHICH EXTENDED FROM NEAR QUANAH TEXAS TO LAWTON TO MIDWEST CITY TO STROUD. TO THE NORTH OF THIS BOUNDARY...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WERE OCCURRING. THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND TONIGHT ALONG THE OUTFLOW BOUNDARY AND MOVE NORTHEASTWARD. OTHER THUNDERSTORMS WILL LIKELY DEVELOP ALONG A DRYLINE IN WEST TEXAS AND MOVE INTO SOUTHWEST OKLAHOMA AND THE WESTERN PORTIONS OF NORTH TEXAS LATE THIS AFTERNOON AND TONIGHT. SOME THUNDERSTORMS ALONG AND SOUTH OF THE OUTFLOW BOUNDARY WILL BECOME SEVERE...PRODUCING VERY LARGE HAIL AND STRONG DAMAGING WINDS. SOME OF THESE STORMS COULD BECOME SUPERCELLS AND HAVE THE POTENTIAL TO PRODUCE DAMAGING TORNADOES. OTHER SEVERE THUNDERSTORMS ARE POSSIBLE NORTH OF THE OUTFLOW BOUNDRY AS WARM MOIST UNSTABLE AIR IS LIFTED OVER THE BOUNDARY. LARGE HAIL AND STRONG DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE IN THIS AREA. HOWEVER...THE MAIN THREAT NORTH OF THE OUTFLOW BOUNDARY IS FLASH FLOODING WITH THE POSSIBILITY OF SEVERAL INCHES OF RAIN IN A SHORT PERIOD OF TIME. THE OUTFLOW BOUNDRY AND THE SIGNIFICANT FLASH FLOOD THREAT IS EXPECTED TO SHIFT SLOWLY SOUTHWARD LATER THIS AFTERNOON OR TONIGHT. STORM SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON AND TONIGHT...ESPECIALLY IN THE MODERATE RISK AREA.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:02 PM CDT | Tornado Warning | OUN | Greer, Harmon | 43 min |
| May 7, 7:05 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 40 min |
| May 7, 7:24 PM CDT | Tornado Warning | OUN | Beckham | 51 min |
| May 7, 7:37 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 38 min |
| May 7, 7:54 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Custer, Washita | 51 min |
| May 7, 8:13 PM CDT | Tornado Warning | OUN | Beckham | 32 min |
| May 7, 8:19 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 41 min |
| May 7, 8:23 PM CDT | Flash Flood Warning | OUN | Ellis | 3 hr |
| May 7, 8:38 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 52 min |
| May 7, 8:39 PM CDT | Tornado Warning | OUN | Blaine, Dewey | 36 min |
| May 7, 9:39 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa, Washita | 51 min |
| May 7, 9:43 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian | 47 min |
| May 7, 9:49 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche | 41 min |
| May 7, 9:58 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kay, Noble | 47 min |
| May 7, 10:28 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Grady | 47 min |
| May 7, 10:42 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 33 min |
| May 7, 10:50 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Logan, Oklahoma | 40 min |
| May 7, 10:50 PM CDT | Severe Thunderstorm Warning | OUN | McClain | 40 min |
| May 7, 11:15 PM CDT | Flash Flood Warning | OUN | Kay | 3 hr |
| May 7, 11:21 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Payne | 54 min |
| May 7, 11:30 PM CDT | Severe Thunderstorm Warning | OUN | Logan, Oklahoma | 45 min |
| May 8, 12:46 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 44 min |
| May 8, 1:08 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant | 52 min |
| May 8, 3:16 AM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 44 min |
| May 8, 5:06 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Oklahoma | 39 min |
| May 8, 5:22 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie | 53 min |
| May 8, 7:01 AM CDT | Severe Thunderstorm Warning | OUN | Greer, Jackson | 44 min |
| May 8, 9:15 AM CDT | Flash Flood Warning | OUN | Beckham, Greer, Kiowa | 4 hr |
| May 8, 9:15 AM CDT | Flash Flood Warning | OUN | Caddo, Washita | 4 hr |
| May 8, 1:15 PM CDT | Flash Flood Warning | OUN | Blaine, Canadian, Kingfisher | 3 hr |
| May 8, 1:58 PM CDT | Tornado Warning | OUN | Grady | 32 min |
| May 8, 2:27 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 48 min |
| May 8, 2:37 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Jackson, Kiowa | 53 min |
| May 8, 2:50 PM CDT | Flash Flood Warning | OUN | Cleveland, Grady, McClain | 3 hr |
| May 8, 2:50 PM CDT | Flash Flood Warning | OUN | Oklahoma | 3 hr |
| May 8, 2:50 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 40 min |
| May 8, 3:15 PM CDT | Flash Flood Warning | OUN | Logan, Payne | 3 hr |
| May 8, 3:28 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 62 min |
| May 8, 3:34 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 56 min |
| May 8, 3:51 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain | 54 min |
| May 8, 3:51 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 54 min |
| May 8, 3:57 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 48 min |
| May 8, 4:43 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Grady, McClain | 62 min |
| May 8, 4:43 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 62 min |
| May 8, 4:45 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton | 45 min |
| May 8, 5:01 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 59 min |
| May 8, 5:05 PM CDT | Tornado Warning | OUN | Cotton | 25 min |
| May 8, 5:08 PM CDT | Tornado Warning | OUN | Jefferson | 67 min |
| May 8, 5:13 PM CDT | Tornado Warning | OUN | Stephens | 62 min |
| May 8, 5:15 PM CDT | Flash Flood Warning | OUN | Kingfisher | 3 hr |
| May 8, 5:51 PM CDT | Tornado Warning | OUN | Grady | 39 min |
| May 8, 5:55 PM CDT | Flash Flood Warning | OUN | Cleveland, McClain, Oklahoma | 3 hr |
| May 8, 6:06 PM CDT | Tornado Warning | OUN | Jefferson | 39 min |
| May 8, 6:14 PM CDT | Flash Flood Warning | OUN | Lincoln, Payne | 2 hr |
| May 8, 6:16 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 44 min |
| May 8, 6:24 PM CDT | Flash Flood Warning | OUN | Grady | 2 hr |
| May 8, 6:35 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain | 40 min |
| May 8, 6:42 PM CDT | Tornado Warning | OUN | Jefferson | 63 min |
| May 8, 6:48 PM CDT | Severe Thunderstorm Warning | OUN | Carter | 42 min |
| May 8, 6:53 PM CDT | Tornado Warning | OUN | Carter | 37 min |
Nearby
Flash Flood Warnings in Oklahoma, 1993Every flash flood warning in 1993
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.